Reviewer: Ryan Smith, MD
Last Modified: June 23, 2002
Authors: Robert W. Ross and Eric J. Small
Source: Journal of Urology 2002; 167: 1952-6.
Thousands of patients diagnosed with prostate cancer will be treated with androgen ablation therapy as part of their cancer treatment. These patients include those with advanced disease (T3-4 or node positive) or high Gleason Score (8-10). In addition, long-term androgen ablation (> 2 years) has been proven to be more efficacious than shorter durations. Hence, investigators are exploring the multiple side effects of this therapy, one of the most notable of which is osteoporosis. This review article surveys the existing literature on osteoporosis secondary to androgen ablation (AA).
AA has been proven to add to the efficacy of treatment of prostate cancer in a large patient population. However, osteoporosis should be recognized as an expected toxicity. This will likely be more pronounced when long-term AA is used or if it results in permanent gonadal failure. This report shows a decrease in bone mineral density in several studies. In addition, this loss of bone density has led to an increase in osteoporotic fracture rates in those treated with AA therapy. However, in patients with prostate cancer, it is often difficult to determine the etiology behind fractures, whether they are caused by osteoporosis or metastatic disease. There is no standard treatment of AA induced osteoporosis, though several are offered in this paper. Perhaps the most promising is bisphosphonate therapy. Pamidronate has been shown in recent NEJM articles to be an efficacious treatment in men, specifically decreasing bone loss in those patients receiving AA therapy as compared to those given no bisphosphonate therapy. Whether this difference in bone mineral density is clinically significant remains to be seen. This report gives evidence that osteoporosis is a definite toxicity of AA therapy in patients with prostate cancer. Prospective trials are needed to quantify this problem and to investigate therapies to treat it; namely, bisphosphonate therapy.